Definition of Heparin-induced thrombocytopenia

Heparin-induced thrombocytopenia: Low blood platelet count as a result of the medication heparin. HIT (Heparin induced thrombocytopenia) is caused by the body forming antibodies to Heparin when it is bound to platelet factor4 (PF4) - a protein in the blood. These antibodies bind to the combination of Heparin and PF4 and activate platelets which in turn clump together and cause small clots in the blood stream and the platelet count falls. If major clots develops and block vessels - called thrombosis, the condition is even more serious and is called HITT (Heparin induced thrombocytopenia with thrombosis). Heparin is used to treat and prevent abnormal blood clotting. In the face of HIT or HITT other agents must be used for this purpose. Direct thrombin (a blood clotting factor) inhibitors may be used. An oral direct thrombin inhibitor is under investigation for HIT as well. It is unsafe to give the standard oral anticoagulant warfarin (Coumadin) to patients with HIT and a platelet count under 150,000 as it can lead to warfarin induced skin necrosis (death of skin). Heparin-induced thrombocytopenia can be mild or serious and fatal.


Last Editorial Review: 9/20/2012

Search MedTerms:


Back to MedTerms online medical dictionary A-Z List
Pill Identifier Tool

Need help identifying pills and medications?
Use the pill finder tool on RxList.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!